Flood, Spokane
- When
- April 27, 12:00 AM PST to April 30, 11:59 PM PST
- Where
- Spokane County, 1.45 mi E of Spokane to 1.74 mi WNW of Yardley
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Broadcast Media
- Coordinates
- 47.672, -117.389
Mountain snow melt with periods of moderate rainfall led to high flows on the Spokane River at Spokane. Temperatures in the valleys across eastern Washington climbed into the seventies and lower eighties leading up to this flooding event from April 23rd through the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Mountain snow melt with periods of moderate rainfall led to high flows on the Spokane River at Spokane. Temperatures in the valleys across eastern Washington climbed into the seventies and lower eighties leading up to this flooding event from April 23rd through the 26th. This warm spell was then followed by a cooler, but wet pattern through the end of April. Sections of the Centennial Trail were closed due to flood waters from the Spokane River and a section of Upriver Drive between East Mission Avenue and North Greene Street was flooded. Flooding continued into the Month of May as flood waters slowly receded during this period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 26, 9:21 PM PST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1021 PM PDT Thu Apr 26 2012 .SYNOPSIS... a strong cold front will push through the Inland Northwest tonight bringing much cooler and drier weather into the region. The cooler weather is expected to continue through the weekend with showers expected mainly near the mountains. Temperatures will rebound to seasonable levels next week with an unsettled showery pattern expected. && .DISCUSSION... Evening Update: First and foremost...we have upgraded the flood watch for the Kettle River at Ferry to a warning. Areas of north- central WA have received the brunt of the rainfall during the previous 24 hours with average amounts across WAZ038 and points north close to one inch. For the remainder of tonight, an upper-level low and associated -31C cold pool will slowly lift east/southeast. Although the main cold front has passed through the region, moisture continues to wrap back to the northeast ahead of the upper-level low. Combined with modest Q-vector convergence and a strong upsloping flow to the low level wind fields, showers will likely continue for far NE WA and the ID Panhandle through a majority of the night with additional rainfall amounts generally under a tenth. A bit trickier forecast for the Lower Basin, Blue Mtns, into the Palouse and West Plains where we expect cooling aloft as the 500mb cold pool slides overhead yet, we have experienced a remarkable drop in dewpoints as cooler air filters into the area. Widely scattered showers that have plagued western WA and western OR throughout the evening...have really struggled to survive the trip across the Cascades and the feeling is this trend will continue. Overall, the previous fcst was generally on track and updates to the forecast were mainly cosmetic based on latest radar/satellite/surface obs and to update the wording in the zones to show the lower PoPs for the remainder of the night. /sb && .AVIATION... 06Z TAFs: An upper-level trough will track through the region during the next 18 hrs. This will keep the threat for showers mainly for extreme NE WA, ID Panhandle, and areas of far SE WA. Any showers will be light but bring the potential for brief MVFR cigs. KPUW-KLWS will have the highest chances for these showers with snow possible at KPUW early Friday . Winds will remain breezy for most locations keeping the threat for fog limited to only sheltered mountain valleys near the Canadian Border. MOS has backed away frm stratus developing...likely due to the breezy winds anticipated throughout the night and low-level drying working in from the west so opted to keep restrictions out of the TAFS. Instability and continued breezy upsloping winds will keep showers in the fcst across the ID Panhandle and Cascade Crest with dry, breezy conditions for the remainder of the region. /sb && .PRELIMINARY POINT TEMPS/POPS... Spokane 35 52 36 57 38 58 / 30 20 10 10 10 10 Coeur d'Alene 36 51 36 55 37 55 / 60 30 10 10 10 20 Pullman 35 50 35 55 37 56 / 60 30 10 10 10 10 Lewiston 40 58 40 61 42 63 / 60 30 10 10 10 10 Colville 38 60 37 65 39 66 / 90 20 10 10 10 20 Sandpoint 36 51 36 56 35 55 / 100 50 20 20 10 30 Kellogg 35 45 34 52 35 50 / 100 70 40 30 10 40 Moses Lake 37 62 36 65 41 67 / 10 10 10 10 10 10 Wenatchee 39 60 40 65 43 67 / 10 10 0 10 0 0 Omak 35 63 37 66 40 67 / 40 10 10 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 503 AM PDT THU APR 26 2012 IDZ001-002-004-WAZ036>038-042-271215- NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 503 AM PDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT PERIODS OF RAIN WILL CONTINUE TODAY AND TONIGHT. RIVERS ARE ALREADY RUNNING HIGH FROM MOUNTAIN SNOW MELT FOLLOWING RECENT WARM WEATHER. STORM TOTAL RAINFALL COULD BE IN THE 0.75 TO 1.50 INCH RANGE OVER THE MOUNTAINS OF THE IDAHO PANHANDLE...AS WELL AS MUCH OF NORTHEAST WASHINGTON. ADDITIONAL RUN-OFF FROM RAIN COULD INCREASE THE FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS WILL BE POSSIBLE OVER THE IDAHO PANHANDLE FRIDAY. SEVERAL AREA RIVERS WILL LIKELY EXPERIENCE SIGNIFICANT RISES THROUGH THE END OF THE WEEK. IDZ003-026-027-WAZ031>035-041-043-044-271215- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 503 AM PDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373849.